Alert archive / Pennsylvania / Flash Flood Warnings in 2004
Flash Flood Warning 70, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 18, 2004, 3:36 PM EDT for Westmoreland County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2004, 3:36 PM EDT (19:36 UTC)
- Expired
- Jul 18, 2004, 6:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 73 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 239 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 181938 FFWPBZ PAC129-182230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 336 PM EDT SUN JUL 18 2004 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTMORELAND COUNTY IN PENNSYLVANIA * UNTIL 630 PM EDT * AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED POSSIBLE FLASH FLOODING BETWEEN NEW ALEXANDRIA AND FILLMORE. IN EXCESS OF THREE INCHES OF RAIN IS INDICATED OVER THE SPRUCE RUN BASIN. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 4040 7946 4034 7932 4042 7926 4045 7939 $$ 15
1 follow-up statement
000 WGUS71 KPBZ 182029 FFSPBZ PAC063-129-182200- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 429 PM EDT SUN JUL 18 2004 ...A FLASH FLOOD WARNING CONTINUES FOR INDIANA COUNTY UNTIL 6 PM EDT... ...A FLASH FLOOD WARNING CONTINUES FOR WESTMORELAND COUNTY UNTIL 630 PM EDT... A LINE OF THUNDERSTORMS CONTINUES TO PRODUCE HEAVY RAINFALL FROM NEAR IDEAL IN CENTRAL INDIANA COUNTY TO NEAR LATROBE OF WESTMORELAND COUNTY. RADAR ESTIMATES THAT 4 INCHES OF RAIN HAS FALLEN IN THE MCCARTHY RUN BASIN BETWEEN INDIANA AND HOMER CITY...ALONG AND NEAR ROUTE 119. WATER HAS BEEN REPORTED IN THE BASEMENTS OF HOMER CITY. THREE AND A HALF INCHES OF RAINFALL IS INDICATED OVER THE SPRUCE RUN BASIN OF NORTHERN WESTMORELAND COUNTY TO THE NORTHEAST OF NEW ALEXANDRIA. THIS IS A DANGEROUS SITUATION. IF YOU LIVE NEAR THE AFORE MENTIONED STREAMS...BE PREPARED TO MOVE TO HIGHER GROUND SHOULD FLOODING THREATEN. IN ADDITION...DO NOT DRIVE YOUR CAR THROUGH WATER FLOWING OVER ROADWAYS. STAY TUNED TO NOAA WEATHER RADIO OR OTHER NEWS MEDIA FOR LATER STATEMENT OR WARNINGS. $$ 15
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 11:25 AM EDT, 4 hours 11 minutes earlier.
Area forecast discussion, Jul 18, 11:25 AM EDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PITTSBURGH PA 1125 AM EDT SUN JUL 18 2004 .SHORT TERM (REST OF TODAY THROUGH MONDAY)... BASED ON THE RECENT RADAR DATA SHOWING ONLY ISOLATED SHOWERS ACROSS THE UPPER OHIO VALLEY...AND THE LATEST RUC AND ETA MODEL RUNS...STILL SHOWING THE UPPER LOW OVER THE PITTSBURGH AREA INTO MONDAY...BUT WITH LIMITED LIFT AND INSTABILITY...HAVE DROPPED THE FLOOD WATCH FOR THE COUNTIES NEAR THE APPALACHIAN MOUNTAINS...AND FORECASTED SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. FORECASTED TEMPERATURES WITH HIGHS IN THE 70-75 RANGE STILL LOOKED GOOD PER RECENT SURFACE DATA AND GFS/ETA/NGM MOS. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 410 AM EDT SUN JUL 18 2004 AVIATION... UPPER LOW TO REMAIN OVER OHIO VALLEY FOR THE FORECAST PERIOD. WAVES OF PRECIP TO ROTATE AROUND LOW WITH SOME OF IT HEAVY AT TIMES ESPECIALLY IN EASTERN TERMINALS. MID DECK TO LOWER TO 030-040 FOOT DECKS WITH ONSET OF NEXT WAVE PROGGED TO MOVE IN BY MID TO LATE MORNING FROM SE TO NW. COULD BE SOME PATCHY DENSE FOG IN THE USUAL SPOTS /FKL DUJ ZZV/ WHERE RAIN HAD FALLEN EARLIER. SHOULD IMPROVE TO VFR BY MID MORNING. SHORT TERM (TODAY THROUGH WEDNESDAY)... UPR LO OVR ERN OH PROGGED TO MOV LTL DURG NEXT 36H. NRN ZNS HV ALRDY SEEN A DECENT SHOT OF RNFL OVRNGT. EXPECT AREAS OF SHWRS AND EMBDD TSTMS CONT TO MOV NWD THRU CNTRL PA THEN WRAP WWD INTO NRN PTN CWA. HV ISSUED FLOOD WATCH FOR NRN AND MTN ZNS THRU 10 PM. ELSW WENT WITH LKLY POPS TDA INTO TNGT. UPR LO BGNS TO OPEN UP DURG MON...WITH TROF AXIS FINALLY MOVG E OF CWA BY 12Z TUE. ANOTHER WK FNT PUSHES THRU RGN TUE. KEPT CHC POPS ALL AREAS MON THRU TUE. LONG TERM (WEDNESDAY NIGHT THROUGH SATURDAY)... WED SHUD BE DRY...THEN ANOTHER SLOW MOVG CDFNT APCHS FM THE WEST THU AND PUSHES THRU RGN BY LATE FRI. SO MENTIONED CHC SHWRS/TSTMS THU AND FRI. TEMPS SHUD RMN NEAR NORMAL. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. && SHORT TERM...11
Hazardous weather outlook, Jul 18, 5:24 AM EDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 524 AM EDT SUN JUL 18 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-180922- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 524 AM EDT SUN JUL 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY A SLOW MOVING STORM SYSTEM WILL BRING SHOWERS AND SCATTERED THUNDERSTORMS TO THE REGION TODAY AND TONIGHT. A FLOOD WATCH IS IN EFFECT FOR AREAS MAINLY NORTH OF INTERSTATE 80 AND THE MOUNTAINS OF WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND INTO THIS EVENING. REPEATED HEAVY DOWNPOURS CAN CAUSE FLOODING OF STREAMS AND CREEKS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jul 18, 1:44 PM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 144 PM EDT SUN JUL 18 2004 OHZ039>041-048>050-057>059-PAZ007>009-013>016-020>023-029-030- WVZ001>003-182000- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FOREST PA- GUERNSEY OH-HANCOCK WV-HARRISON OH-INDIANA PA-JEFFERSON PA- JEFFERSON OH-LAWRENCE PA-MERCER PA-MUSKINGUM OH-OHIO WV- TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-WESTMORELAND PA- 144 PM EDT SUN JUL 18 2004 ...LOCALLY HEAVY RAINFALL POSSIBLE THIS AFTERNOON... SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE AREA THIS AFTERNOON. THE SHOWERS AND STORMS WILL BE MORE WIDESPREAD OVER AREAS FROM LATROBE...TO INDIANA...TO NEAR FRANKLIN. A SMALL CLUSTER OF SHOWERS AND THUNDERSTORMS HAS ALSO DEVELOPED BETWEEN ZAINESVILLE AND NEW PHILADELPHIA...WHERE HEAVY RAIN FELL LAST NIGHT. THE STORMS ARE CAPABLE OF GENERATING RAINFALL IN EXCESS OF AN INCH PER HOUR...WITH MULTIPLE SHOWERS AND STORMS POSSIBLY MOVING ACROSS THE SAME LOCATIONS. RESIDENTS AND MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER IN LOW SPOTS...AND IN ADDITION TO RAPID RISES IN SMALL STREAMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. 15
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 2:54 PM EDT | Flash Flood Warning | PBZ | Indiana | 3 hr |
| Jul 18, 3:10 PM EDT | Flash Flood Warning | PBZ | Venango | 3 hr |
| Jul 18, 3:23 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 52 min |
| Jul 18, 4:18 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 42 min |
| Jul 18, 4:45 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 45 min |
| Jul 18, 5:34 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 56 min |
| Jul 18, 5:38 PM EDT | Flash Flood Warning | PBZ | Washington | 3 hr |
| Jul 18, 6:35 PM EDT | Flash Flood Warning | PBZ | Fayette | 3 hr |
| Jul 18, 6:36 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 39 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.